Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Northern Indiana

June 9, 20205 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 9, 2020, 6:29 PM EDT for 5 counties in Indiana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 6:29 PM EDT (22:29 UTC)
Expired
Jun 9, 2020, 7:15 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, IN, Huntington County, IN, Kosciusko County, IN, Wabash County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:06 PM EDTTSTM WND DMGSouth Whitley, INTREES DOWN, ONE INTO HOUSE.
Jun 9, 7:09 PM EDTTSTM WND DMGSouth Whitley, INTREE DOWN ONTO POWER POLE THAT CAUGHT FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS53 KIWX 092229
SVRIWX
INC053-069-085-169-183-092315-
/O.NEW.KIWX.SV.W.0029.200609T2229Z-200609T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
629 PM EDT Tue Jun 9 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Wabash County in north central Indiana...
  Northwestern Grant County in central Indiana...
  Southwestern Whitley County in northeastern Indiana...
  Northwestern Huntington County in northeastern Indiana...
  Southeastern Kosciusko County in north central Indiana...

* Until 715 PM EDT.

* At 627 PM EDT, severe thunderstorms were located along a line
  extending from near Wabash to near La Fontaine to near Sweetser,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Wabash around 635 PM EDT.
  North Manchester and Andrews around 655 PM EDT.
  Huntington and South Whitley around 705 PM EDT.

Other locations impacted by these severe thunderstorms include Laud,
Liberty Mills, Collamer, Roanoke, Banquo, Bippus, Luther, Somerset,
Ijamsville and Bowerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 8577 4063 8581 4070 8593 4120 8580
      4107 8547 4093 8533
TIME...MOT...LOC 2227Z 208DEG 34KT 4077 8589 4070 8577 4062 8575 

HAIL...<.75IN
WIND...60MPH
 
$$

JBALL
1 follow-up statement
644 
WWUS53 KIWX 092247
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
647 PM EDT Tue Jun 9 2020

INC053-092257-
/O.CAN.KIWX.SV.W.0029.000000T0000Z-200609T2315Z/
Grant IN-
647 PM EDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4074 8562 4085 8576 4095 8587 4120 8580
      4107 8547 4093 8533
TIME...MOT...LOC 2247Z 208DEG 34KT 4092 8578 4085 8566 4077 8564 

$$

INC069-085-169-183-092315-
/O.CON.KIWX.SV.W.0029.000000T0000Z-200609T2315Z/
Wabash IN-Whitley IN-Huntington IN-Kosciusko IN-
647 PM EDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN WABASH...SOUTHWESTERN WHITLEY...NORTHERN HUNTINGTON
AND SOUTHEASTERN KOSCIUSKO COUNTIES...

At 647 PM EDT, severe thunderstorms were located along a line
extending from near North Manchester to near Andrews to 8 miles
northeast of La Fontaine, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Andrews around 655 PM EDT.
  North Manchester around 700 PM EDT.
  Huntington around 705 PM EDT.
  South Whitley around 710 PM EDT.

Other locations impacted by these severe thunderstorms include Laud,
Ijamsville, Bowerstown, Liberty Mills, Collamer, Bracken,
Goblesville, Sidney, Roanoke and Urbana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4074 8562 4085 8576 4095 8587 4120 8580
      4107 8547 4093 8533
TIME...MOT...LOC 2247Z 208DEG 34KT 4092 8578 4085 8566 4077 8564 

HAIL...<.75IN
WIND...60MPH
 
$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:07 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 9, 4:07 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
407 PM EDT Tue Jun 9 2020

.SYNOPSIS...
Issued at 404 PM EDT Tue Jun 9 2020

Breezy conditions will continue into tonight. Thunderstorms are
expected during the late afternoon and evening hours across the
area. Severe storms remain possible with damaging winds,
especially west of Route 31. Torrential rainfall will also occur.
Severe weather is possible again midday Wednesday through the
afternoon hours. The greatest risk for severe thunderstorms is
along and east of Interstate 69.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 335 PM EDT Tue Jun 9 2020

First, albeit secondary and diminishing concern is what should be
a relatively short duration for discrete storm mode with strong to
near severe wind gusts as primary hazard. Uncertainty remains
with total duration of threat, roughly 22-02 UTC, though
concession must be made that either side of timeline continues to
constrict with time. Centroid of Cristobal near KEOK at 19 UTC
with embedded trough wrapping northeast out of southern portion
of cyclone. Leading edge of tropical remnants with sharp
isodrosothermal demarcation of extratropical airmass has lifted
north-northeast through CWA with astounding 10-18F dewpoint soar
over past 12 hours. 18 UTC KILX sounding with a notable 2.12
inches precipitable water. Leading cloud coverage this morning,
mostly thin cirrus/high altocumulus, allowed for strong early
summer insolation. Upstream apparent mid level gravity waves
inducing stronger updrafts seen in 1 minute mesoscale visible
satellite imagery. Concurrent higher wind gusts/mixdown noted as
well with no change to present wind advisory for western CWA. On
the down side overlap of peak instability to 2000 J/kg on slow
downturn impeded by convection firing early amid LCL only on order
of 300-400 ft. Nose of low level jetlet lifting through eastern
IL into northwest Indiana appears to be too lagged for formidable
convective activity. Subsequent uptick in 0-1km helical
flow/300-400 m2s2 duly lagged. Still gradient wind with steep mid
level lapse rates will provide any thunderstorm with notable wind
gusts of 40-50 mph with slightly deeper momentum transfer.

Of primary concern will be severe potential for midday Wednesday
through afternoon hours. As Great Plains storm fujiwharas as
remnants lift into Lake Superior. Rare scenario that should bring
Oklahoma dryline racing into southern Great Lakes by midday
Wednesday. Contamination of this feature is of a concern, yet 3000
j/kg

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 335 PM EDT Tue Jun 9 2020

Little in sensible weather expected through the period. Extended
dry period could portend of drought development that will need to
be watched. Otherwise, seasonably cool post frontal airmass with
gradual moderation into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 129 PM EDT Tue Jun 9 2020

Remnants of Cristobal continue to work rapidly north across SE
Iowa. A few bands of showers/storms will work north across both
sites roughly between 21 and 01Z with wind gusts potentially
enhanced outside of the already gusty winds. These locally higher
gusts are not presently noted in TAFs as they are highly
conditional and the chance of them impacting either TAF site is
low at this point. After 1Z, KFWA may very well end up dry for the
remainder of the night as main focus ends up towards KSBN with
low level jet ramping up across both locations but mainly focused
there. The increase in low level winds will also pose a threat for
LLWS which has been continued from the previous TAF.

Additional storms look likely tomorrow towards the end of the TAF
period, possibly forming near or east of KSBN and KFWA most likely
to be impacted. This will be handled in later forecasts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
     INZ003-004-012>015-020-022.

MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 2 AM Wednesday to 5 AM EDT Thursday
     for LMZ043-046.

     Gale Warning until 2 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 9, 3:31 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
331 PM EDT Tue Jun 9 2020

INZ005>009-016>018-023>027-032>034-MIZ077>081-OHZ001-002-004-005-015-
016-024-025-101200-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
331 PM EDT Tue Jun 9 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening. The primary hazard
is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible again on Wednesday, especially
south central Lower Michigan, extreme northeast Indianan and
northwest Ohio.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ043-046-101200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
331 PM EDT Tue Jun 9 2020

...GALE WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 5 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Small Craft Advisory.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

INZ003-004-012>015-020-022-101200-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-
331 PM EDT Tue Jun 9 2020 /231 PM CDT Tue Jun 9 2020/

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Severe thunderstorms are possible this evening. The primary hazard
is damaging wind gusts. However, there is a non-zero risk for an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance for showers and thunderstorms on Wednesday,
but widespread hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Jun 9, 4:51 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     1 ENE HUNTINGTON        40.89N 85.48W
06/09/2020                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE SNAPPED IN TWO.

0438 PM     TSTM WND DMG     1 ESE HUNTINGTON        40.88N 85.49W
06/09/2020                   HUNTINGTON         IN   EMERGENCY MNGR

            TWO TREES BLOW OVER, ONE ONTO A VEHICLE.

&&
Local storm report, Jun 9, 5:00 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     1 N PEABODY             41.10N 85.49W
06/09/2020  M50 MPH          WHITLEY            IN   TRAINED SPOTTER

0457 PM     TSTM WND GST     1 S ANGOLA              41.64N 85.00W
06/09/2020  M53 MPH          STEUBEN            IN   TRAINED SPOTTER

&&
Special weather statement, Jun 9, 5:00 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
500 PM EDT Tue Jun 9 2020

INZ007-MIZ080-092145-
Steuben-Branch-
500 PM EDT Tue Jun 9 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STEUBEN AND BRANCH
COUNTIES...

At 500 PM EDT, a strong thunderstorm was located over Angola, moving
north at 45 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm will be near...
  Fremont around 505 PM EDT.
  Bronson around 520 PM EDT.
  Coldwater around 525 PM EDT.
  Union City around 535 PM EDT.

Other locations impacted by this storm include Flint, Girard, East
Gilead, Lake Gauge, Nevada Mills, California, Crooked Lake, Golden
Lake, Kinderhook and Batavia.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 345 and 357.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 80 in Indiana between mile markers 135 and 151.

&&

LAT...LON 4160 8488 4158 8512 4207 8526 4207 8488
TIME...MOT...LOC 2100Z 174DEG 40KT 4167 8501

HAIL...0.25
WIND...55MPH

JBALL
Special weather statement, Jun 9, 5:07 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
507 PM EDT Tue Jun 9 2020

MIZ081-OHZ001-092200-
Hillsdale-Williams-
507 PM EDT Tue Jun 9 2020

...A STRONG THUNDERSTORM WILL AFFECT HILLSDALE AND WILLIAMS
COUNTIES...

At 507 PM EDT, a strong thunderstorm was located over Bryan, moving
north at 45 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm will be near...
  Holiday City around 520 PM EDT.
  Pioneer around 525 PM EDT.
  Reading around 540 PM EDT.
  Hillsdale and Jonesville around 550 PM EDT.
  Litchfield around 555 PM EDT.

Other locations impacted by this storm include Camden, Cambria, West
Jefferson, North Adams, Bridgewater Center, Lake Wilson, Frontier,
Melbern, Ransom and Nettle Lake.

This includes Interstate 80 in Ohio between mile markers 4 and 19.

&&

LAT...LON 4146 8442 4145 8470 4207 8482 4207 8447
TIME...MOT...LOC 2107Z 174DEG 40KT 4150 8457

HAIL...0.25
WIND...55MPH

JBALL
Special weather statement, Jun 9, 5:27 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
527 PM EDT Tue Jun 9 2020

INZ003-004-014-MIZ077-092200-
La Porte-St. Joseph-Marshall-Berrien-
527 PM EDT Tue Jun 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH...
NORTHWESTERN MARSHALL...NORTHEASTERN LA PORTE AND BERRIEN COUNTIES...

At 525 PM EDT/425 PM CDT/, radar indicated showers and thunderstorms
were located along a line extending from near Walkerton to near
Gulivoire Park to near Lakeville. Movement was northwest at 60 mph.

Wind gusts up to 50 mph are possible with this line of showers and
storms.

These storms will be near...
  South Bend, Georgetown and Roseland around 535 PM EDT.
  New Carlisle around 540 PM EDT.
  Buchanan around 545 PM EDT.
  New Buffalo, Berrien Springs and Three Oaks around 550 PM EDT.
  Bridgman, Shorewood-Tower Hill and Shorewood-Tower Hills-Harbert
  around 555 PM EDT.
  St. Joseph, Fair Plain and Stevensville around 600 PM EDT.

Other locations impacted by these storms include Union Pier,
Glendora, Sodus, New Troy, Harbert, Teegarden, Bertrand, Fish Lake,
Chain-o-lakes and Sawyer.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 55 and 80.
 Interstate 94 in Michigan between mile markers 3 and 31.

&&

LAT...LON 4180 8622 4176 8623 4176 8620 4151 8607
      4153 8624 4142 8645 4184 8676 4192 8666
      4212 8654 4212 8649 4217 8643
TIME...MOT...LOC 2125Z 154DEG 53KT 4149 8644 4158 8628 4157 8620

HAIL...0.25
WIND...50MPH

JBALL
Special weather statement, Jun 9, 6:01 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
601 PM EDT Tue Jun 9 2020

MIZ079-092215-
St. Joseph-
601 PM EDT Tue Jun 9 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ST. JOSEPH COUNTY...

At 600 PM EDT, a strong thunderstorm was located over Centreville, or
7 miles east of Three Rivers, moving north at 60 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will remain over mainly rural areas of eastern St. Joseph
County, including the following locations... Nottawa, Moore Park,
Flowerfield, Wasepi, Findley, Mendon, Fishers Lake and Fairfax.

&&

LAT...LON 4188 8535 4183 8558 4207 8570 4207 8539
TIME...MOT...LOC 2200Z 165DEG 51KT 4193 8549

HAIL...0.25
WIND...50MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:40 AM EDTWind AdvisoryIWXCass, Fulton, Marshall, Pulaski, Starke, White19 hr
Jun 9, 3:48 AM EDTGale WarningIWX22 hr
Jun 9, 3:48 AM EDTSmall Craft AdvisoryIWX55 hr
Jun 9, 4:04 PM EDTSpecial Weather StatementIWXBlackford, Grant, Huntington, Miami, Wabash41 min
Jun 9, 4:42 PM EDTSpecial Weather StatementIWXKosciusko, Marshall, Noble, Whitley48 min
Jun 9, 5:00 PM EDTSpecial Weather StatementIWXSteuben45 min
Jun 9, 5:27 PM EDTSpecial Weather StatementIWXSaint Joseph33 min
Jun 9, 7:03 PM EDTSevere Thunderstorm WarningIWXElkhart, Huntington, Kosciusko, LaGrange, Noble, Whitley42 min
Jun 9, 7:06 PM EDTSpecial Weather StatementIWXSaint Joseph39 min
Jun 9, 7:28 PM EDTSpecial Weather StatementIWXElkhart47 min
Jun 9, 7:43 PM EDTSevere Thunderstorm WarningIWXLaGrange, Noble, Steuben14 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.